I recently developed an allergy to hydrocodone. I break out in intense itching throughout my entire body. I also had an allergic reaction to dilaudid after they gave it to me in the ER - I again broke out in intense itching throughout my body and my face swelled up. I've had two reactions to Demerol (although I've taken it many times after surgeries with no problems, and the Dr. initially thought it was a reaction to Bactrim). One time I was in the recovery room from surgery and again broke out with the massive itching and difficulty breathing - they gave me a shot of benadryl which cleared it up. The other time I was home recovering from surgery - again the whole body itching, red blotches, my throat swelled and closed up and I could hardly breath. They said I almost went into anaphylactic shock. We were able to get to the ER in time and they shot me up with something that stopped the reaction. I have constant severe pain due to my multitude of medical problems and have developed a high tolerance for pain. I only take pain medication when the pain is so bad I just can't take it anymore. Most pain medications make me nauseous, bitchy and irritable, and give me horrible headaches - so I take them as little as possible. I need to know a good, very strong painkiller I can take when needed. Ibuprofen does nothing for my pain - even when taken in a higher dose. I've tried tramadol and ultram, but they make me sick and don't do much for the pain either. Darvocet, Norco, and Vicoden are also out as the generics of them are also hydrocodone. Most likely anything with codeine is out as the pharmacist said I'm probably allergic to it as well. What else can I take? Addiction level of the medication should not be an issue as I do not abuse my medications and only take pain meds when absolutely needed and only for a short period of time.
28 Oct 2009
I would think that all opiate as out as you seem to react to most. I was going to suggest morphine but if you're reacting to codeine then morphine is likely out. Tramadol is no good as it is very weak and isn't a very good pain killer anyway. Have you tried buprenorphene??? It might be worth a try, also you should stay on a steady regime of benadryl before you start taking any pain killer... Good luck..Dave
28 Sep 2010
I suggest trying to find out exactly what you are allergic to. I am allergic to an ingredient found in the inactive ingredients in a lot of medications - a lot of things in everyday life in fact. At first my face broke out in a rash, then I developed migraines. I ended up going to Dermatology at Johns Hopkins where they did patch testing for allergies and found that I am allergic to Glycolic Acid Derivatives. You may not be allergic to the pain meds themselves, but to an ingredient in the inactive ingredients. With allergies, it's important to find out what you are allergic to, then to avoid it. Also, with such a serious allergy, talk to your primary care provider about carrying an Epi Pen with you all the time. If you should react to something and your airway starts to close up, you inject yourself with this device (it has an auto injector - not hard to do).
It can be the difference between life and death, as sometimes there just isn't time for the ambulance to get there. Best wishes to you.
27 Jan 2011
I thought it was just me that had the problem I have a lot of problems with narcotics such as MS Contin, Fentanyl (it's a patch) lasts about 3 days I can't tolerate Dilaudid either, have you ever tried Talwin, I am currently using Opana and toleratin it, it seems I have better luck with lower doses that Ican adjust or shorter acting ones, Morphine makes me feel so moody and itch and talk about constipation, Demerol gives me rebound headaches, I use to have migraines back in the days when they used that they would give me a shot my head would stop hurting for a couple of hours and oh boy when the pain returned I thought it was going to finish me off, I have 4 fractures in my back ass well as pain which is from the polio I had several years ago, if I didn't take the pain medication I would barely be able to walk because of the pain, I guess it is like everything else what works for one person will not for another please let me hear from you, I really hope you find something that will work and that you can tolerate best wishes, caringsonbj (Billy)
28 Jan 2011
You need a consult with your allergy doctor & a pain specialist! If you have chrontic pain they may start you on a low dose of Methadone. The problem with that is it is something you will have to take continually not just when you want to. That's the way it works. It like many other pain meds can have side effects too, but don't recall allergies as it is synthetic in nature. I have taken it for over 10 years because narcotics caused me to have problems with high liver enzyems yada yada yada. Goodluck! By the way, my son has always been allergic to pain meds, but was recently in a car accident, & the ER docs told him Vicodin is not made from codeine & he did ok with it for the short term use. Sounds like you're in a Pickle(fluff) hehe.
30 Mar 2013
Has anyone suggested Stadol NS? I have a very similar situation as yours with ALL the same allergies PLUS some. But I can take Stadol Nasal Spray. One sniff up one nostril and I am out for about 4-6 hours. My neurologist prescribes it for my migraines. It is highly addictive, but like you, I do not have an addictive personality. Plus he will only prescribe 2 tiny bottles per year. 1 every 6 months. If I need more than that, tough! But for me that works. I have a LOW tolerance for pain and I have migraines that are simply horrible. Just a suggestion.
11 Jul 2013
I am allergic to Dilaudid, Percocet, Percodan, and Vicodin.
I have severe pain due to compressed nerves in my cervical spine, and my spine doctor prescribed Nucynta (tapentadol). I get very good pain relief, and I am not allergic to it. Of course there are side effects as with any narcotic. I get dizzy, drowsy, and light-headed, and naturally I do not drive when I am taking it. But I can tolerate the side effects- for me they are a small trade off for effective pain relief. Ask your doctor about it.
Also, that was good advice to have testing done to see if you are actually allergic to the inactive ingredients in the pain meds instead of the meds themselves.
My stepson has migraines and can only take name brand Motrin as he is allergic to an inactive ingredient in the generic brand. Good luck! I hope you get pain relief soon! I have struggled with chronic, severe pain for 9 years, and it is tough.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... anyone have a suggestion for pain relief i thought i was in heaven for 6 days almost pain free with the dilaudid now on monday i see a ...
2 answers • 24 Jan 2010
I have a severe allergy to polyethylene glycol. I get hives, tightness in my chest, difficulty breathing, swollen mouth, gums, tongue. I have been ...
1 answer • 11 Feb 2011
... Allergies -if one had an allergic reaction to the intactive ingredient of a drug, would the effects of that allergic reaction be stimulated and ...
1 answer • 4 Mar 2012
(first) in melons, strawberries, wine... And the common element in mustard and hot dogs that causes such a horrible allergic reactions such as ...
2 answers • 17 Mar 2012
I have been given atarax to stop itching that dilaudid causes. I was told to take one or two along with my 4mg dilaudid. My first time using this ...
0 answers • 7 Apr 2016